Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 129, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2011, 5:22 PM EDT for Columbiana County, Ohio. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 5:22 PM EDT (21:22 UTC)
- Expired
- Jul 4, 2011, 6:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:25 PM EDT | HAIL 1 | 2 E Leetonia, OH | |
| Jul 4, 5:30 PM EDT | TSTM WND DMG | Columbiana, OH | LARGE TREES BLOWN DOWN. |
| Jul 4, 5:50 PM EDT | TSTM WND DMG | 3 Nnw East Palestine, OH | LARGE TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
791
WUUS51 KPBZ 042122
SVRPBZ
OHC029-042200-
/O.NEW.KPBZ.SV.W.0129.110704T2122Z-110704T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
* UNTIL 600 PM EDT
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COLUMBIANA...MOVING SOUTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEETONIA... COLUMBIANA... EAST PALESTINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 4074 8052 4072 8052 4072 8053 4087 8077
4090 8075 4090 8052
TIME...MOT...LOC 2123Z 304DEG 10KT 4088 8064
$$1 follow-up statement
162
WWUS51 KPBZ 042139
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT MON JUL 4 2011
OHC029-042200-
/O.CON.KPBZ.SV.W.0129.000000T0000Z-110704T2200Z/
COLUMBIANA OH-
539 PM EDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR COLUMBIANA COUNTY...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EAST PALESTINE...MOVING SOUTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEETONIA... COLUMBIANA... EAST PALESTINE...
LAT...LON 4081 8053 4079 8053 4078 8053 4087 8076
4090 8075 4090 8052
TIME...MOT...LOC 2139Z 304DEG 10KT 4086 8059
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:45 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 4, 4:45 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 445 PM EDT MON JUL 4 2011 .SYNOPSIS... A WEAK DISTURBANCE WILL BRING SHOWERS AND STORMS LATE THIS AFTERNOON AND EARLY EVENING. HIGH PRESSURE WILL THEN BUILD IN TUESDAY. THE RISK FOR SHOWERS AND STORMS WILL RETURN LATE WEDNESDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATING POPS TO BETTER COVER CURRENT ACTIVITY. SHOWERS AND STORMS CONTINUE TO FIRE ALONG A BOUNDARY AS SW ENERGY MOVES THROUGH THE UPPER OHIO VALLEY. EXPECT THE COVERAGE TO DECREASE AS THE SW DRIFTS INTO N WV. TONIGHT...BOTH THE SHORT WAVE ENERGY AND THE FRONTAL BOUNDARY WILL SLIDE SOUTHEASTWARD AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTHWEST. GFS RELATIVE HUMIDITY TIME HEIGHT CROSS SECTION INDICATES A DRY COLUMN ABOVE 800MB. WITH NEAR CALM WINDS AND SURFACE MOISTURE PRESENT, PATCHY FOG WILL DEVELOP DURING THE PRE- DAWN HOURS. OVERNIGHT LOWS ARE CLOSER TO THE SLIGHTLY WARMER MET GUIDANCE, WITH LOWS RANGING FROM THE LOWER 50S ACROSS THE I-80 CORRIDOR TO NEAR 60 ACROSS NORTH-CENTRAL WV. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... NAM/GFS/ECMWF SOLUTIONS ARE IN AGREEMENT THAT HIGH PRESSURE WILL BRING PREDOMINATELY DRY WEATHER TO THE UPPER OHIO VALLEY TUESDAY INTO EARLY ON WEDNESDAY. THE ONE EXCEPTION IS THE CHANCE OF DIURNALLY DRIVEN CONVECTION TUESDAY AFTERNOON ACROSS THE RIDGES OF WV AND MD. THE MID-LEVEL FLOW WILL SHIFT FROM NORTHWESTERLY TO MORE ZONAL ON WEDNESDAY AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE IN THE DAY. DEEP MOISTURE IS LACKING WITH THE FRONTAL BOUNDARY, AND THUS CHANCE POPS ARE FORECAST LATE WEDNESDAY INTO THURSDAY WITH WITH THE SLOW PASSAGE OF THE FRONT. TEMPERATURES WILL BE NEAR NORMAL VALUES ON TUESDAY IN A DRIER AIR MASS. WEAK WARM AIR ADVECTION IN AN ENHANCED SOUTHERLY LOW-LEVEL FLOW IN ADVANCE OF THE FRONT WILL ALLOW FOR TEMPS TO WARM TO AROUND 5 DEGREES ABOVE NORMAL ON WEDNESDAY. TEMPERATURES WILL BE BACK TO NEAR NORMAL VALUES AS THE FRONT PUSHES SOUTHEAST OF THE AREA ON THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... GENERAL BLEND OF HPC PROGS AND 12Z MODEL RUNS BRINGS FRONT SOUTH OF REGION BY THURSDAY EVENING WITH LOW CHANCE POPS DIMINISHING ACROSS THE SOUTHEAST AND RIDGES OVERNIGHT. SURFACE RIDGE WILL THEN REMAIN ACROSS NEW ENGLAND INTO SUNDAY WITH LITTLE CHANCE FOR THUNDERSTORMS. BY MONDAY A COLD FRONT WILL APPROACH FROM THE EASTERN GREAT LAKES WITH A CHANCE OF SHOWERS AND STORMS ESPECIALLY IN THE AFTERNOON. TEMPERATURES WILL AVERAGE ABOVE NORMAL FOR THE PERIOD. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... SHORTWAVE MOVING ALONG FRONT LYING ACROSS THE UPPER OHIO VALLEY WILL BRING THUNDERSTORMS WITH MVFR RESTRICTIONS INTO THE EARLY EVENING FOR THE TERMINALS SOUTH OF KPIT. GENERAL VFR ELSEWHERE WITH ONLY A FEW SPRINKLES AT KPIT AND KAGC. HIGH PRESSURE WILL MOVE IN BEHIND THE SYSTEM TONIGHT AND LOW LEVEL MOISTURE ALONG WITH CLEARING SKIES AND LIGHT WINDS WILL SET UP CONDITIONS FOR IFR FOG LATER TONIGHT INTO EARLY TUESDAY. HIGH PRESSURE WILL THEN BRING GENERAL VFR TUESDAY AFTER FOG LIFTS. OUTLOOK TUESDAY NIGHT THROUGH SATURDAY. MAINLY VFR CONDITIONS THROUGH WEDNESDAY WITH POSSIBLE MVFR VALLEY FOG NEAR SUNRISE. THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE ONCE AGAIN WEDNESDAY NIGHT AND THURSDAY AS A FRONT MOVES ACROSS THE REGION. SURFACE RIDGE WILL BRING A RETURN TO VFR FRIDAY INTO THE WEEKEND. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 4, 4:16 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 416 AM EDT MON JUL 4 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-050830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 416 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 4, 3:27 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 1 E WAYNESBURG 39.90N 80.16W
07/04/2011 GREENE PA 911 CALL CENTER
MINOR FLOODING EAST OF WAYNESBURG ON MUDDY CREEK
&&
EVENT NUMBER PBZ1100908
RCCSpecial weather statement, Jul 4, 3:44 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 344 PM EDT MON JUL 4 2011 PAZ073-042015- WESTMORELAND PA- 344 PM EDT MON JUL 4 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WESTMORELAND COUNTY... AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF IRWIN...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH...HAIL UP TO DIME SIZE...AND RAIN AMOUNTS UP TO 1.5 INCHES ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... NEW STANTON... EXCESSIVE RUNOFF FROM HEAVY RAINFALL CAN CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. ALSO PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4021 7943 4017 7957 4026 7975 4031 7964
Special weather statement, Jul 4, 3:47 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT MON JUL 4 2011
PAZ031-075-WVZ022-023-042045-
FAYETTE PA-GREENE PA-MONONGALIA WV-PRESTON WV-
347 PM EDT MON JUL 4 2011
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN FAYETTE...
NORTHEASTERN MONONGALIA...NORTHERN PRESTON AND SOUTHEASTERN GREENE
COUNTIES...
AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF STAR CITY...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH...HAIL UP TO DIME SIZE..AND RAIN AMOUNTS UP TO
1.5 INCHES CAN OCCUR WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
STAR CITY... MORGANTOWN... DELLSLOW...
CHEAT NECK... MASONTOWN... LAUREL RUN...
VALLEY POINT... HAZELTON... BRUCETON MILLS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AND PONDING OF WATER ON
COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3967 7949 3957 7963 3952 7979 3971 8009
3976 8004Local storm report, Jul 4, 5:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLOOD 2 W KHEDIVE 39.88N 80.07W
07/04/2011 GREENE PA 911 CALL CENTER
PART OF HAINES HOLLOW ROAD TO ITS INTERSECTION WITH SR
21 FLOODED FROM MUDDY CREEK.
&&
EVENT NUMBER PBZ1100909
NWSThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:13 PM EDT | Areal Flood Warning | PBZ | Columbiana | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.